FAQContact usTerms of servicePrivacy Policy

Report: Synthetic marijuana a health danger to teens

Monday March 19, 2012
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Synthetic versions of marijuana, created in labs and sold in gas stations and convenience stores in some communities, are sending some teens to the ED, according to a report.

Popularly known by names including K2, Spice and Blaze, these drugs produce euphoric and psychoactive effects similar to those associated with marijuana, but may have additional effects that could be especially dangerous. In addition to restlessness and agitation, young people have presented in the ED with diaphoresis, catatonia, inability to speak or unusual aggression.

The American Association of Poison Control Centers reported 4,500 calls involving synthetic cannabinoid toxicity from 2010 to 2011. Synthetic cannabinoids are a blend of plant and herbal materials that have been sprayed with chemicals, which produce the toxicity. These chemicals are known to be difficult to detect with commercially available drug tests, increasing their popularity with youth.

A case report in the April 2012 issue of Pediatrics presents typical signs and symptoms of intoxication with these substances to help healthcare professionals recognize them.

The report describes telltale signs of abuse and discusses treatment options. Although the immediate effects appear to be of short duration, the potential for long-term effects, particularly in adolescents, are of concern to healthcare professionals, according to the report.

“When we suspected the use of synthetic marijuana in these patients, we soon realized that there is little information about this drug in the medical literature,” Joanna Cohen, MD, a pediatric emergency medicine physician at Children’s National Medical Center in Washington, D.C., and first author of the paper, said in a news release. “Because it is a relatively new drug, we should be aware of the symptoms and make a concerted effort to share our experiences in treating patients so we can develop best practices.”

Because the drug usually does not show up on routine drug tests, comprehensive lab work is necessary to confirm use, Cohen said. Although the precise long-term effects of the drug are unknown, pediatricians are particularly concerned about the impact of this and other drugs on teens’ developing brains. Long-term consequences may include memory loss and psychosis.

The report appeared online Monday. To access it via subscription or purchase, visit http://bit.ly/yZgJ7p.


Send comments to editor@nurse.com or post comments below.